Alert archive / West Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Jul 29, 2021, 6:39 PM EDT for Doddridge County, West Virginia. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2021, 6:39 PM EDT (22:39 UTC)
- Expired
- Jul 29, 2021, 7:15 PM EDT
- In force
- 36 min
- Issued by
- NWS Charleston, WV
County Doddridge County, WV
The radar
The Charleston,WV radar (KRLX), 140 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 10.7 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 136 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 1222 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 175 m²/s²
- 0-3 km storm-relative helicity
- 213 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
924 WWUS81 KRLX 292239 SPSRLX Special Weather Statement National Weather Service Charleston WV 639 PM EDT Thu Jul 29 2021 WVZ011-020-031-292315- Doddridge-Harrison-Tyler- 639 PM EDT Thu Jul 29 2021 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL DODDRIDGE...SOUTH CENTRAL TYLER AND WEST CENTRAL HARRISON COUNTIES... At 639 PM EDT, a strong thunderstorm was located over West Union, or 12 miles southeast of Middlebourne, moving east at 30 mph. Wind gusts up to 50 mph and penny size hail are possible with this storm. Locations impacted include... Salem, West Union, New Milton, Smithburg, Canton and Blandville. This includes Route 50 in West Virginia between mile markers 52 and 67. LAT...LON 3932 8088 3940 8085 3935 8051 3918 8059 TIME...MOT...LOC 2239Z 288DEG 26KT 3934 8079 $$ 25
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Jul 29, 2:36 PM EDT, 4 hours 3 minutes earlier.
Area forecast discussion, Jul 29, 2:36 PM EDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 236 PM EDT Thu Jul 29 2021 .SYNOPSIS... Cold front arrives late this afternoon/evening, with severe thunderstorms possible. High pressure returns Saturday. Active weather returns for late in the weekend. && .NEAR TERM /THROUGH FRIDAY/... As of 141 PM Thursday... Abundant cloudiness accompanied by isolated thunderstorms associated with a decaying MCS crossing the area this afternoon. Isolated thunderstorms are evident on radar with this feature, but are expected to decrease in intensity as they enter to our area. A cold front will follow, crossing this evening and spreading additional showers and storms. Some storms could become severe. The front moves into an favorable environment with MLCAPE values of 1500-2000 J/kg and deep layer shear of 40-45 knots. These ingredients will be enough to support super-cellular storm structures, and/or at least a broken line of convection racing south across the region through the late evening. There is a slight risk for severe weather across the entire CWA, with the exception of our Va counties. The main concern with these storms will be damaging winds and the possibility of a tornado mainly across the north given high helicities there. Freezing level about 15,000 feet, will help to mitigate the occurrence of large hail per melting processes. It still uncertain the convective mode along the cold front. Abundant cloudiness before and during sunset could limit the strength of storms. Otherwise, one or two supercells can develop, and/or a fast moving convective line to affect the area early tonight. Showers or storms will move quickly east with the cold front exiting the eastern mountains around 12Z Friday morning. Lingering light showers will be possible behind the cold front Thursday morning. If skies manage to clear toward dawn, patchy fog will develop mainly along river valleys and areas that received rain and clear skies. Very muggy conditions expected for the rest of tonight with temperatures and dewpoints staying in the upper 60s overnight. Friday promises near normal temperatures, generally in the mid 80s lowlands ranging into the mid 60s highest elevations. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... As of 230 PM Thursday... Showers aligned with the cold front will be departing our southern zones at the start of the period as the boundary aims for the Carolinas. High pressure will then hoist dry weather back into the area on Saturday with temperatures dipping below normal as cooler air filters in along northwest flow. Precipitation chances ramp back up for the later half of the weekend in response to a series of shortwaves and eventual cold front progged to arrive late Sunday night into Monday. Greatest concentration in POPs appears to be across the southern half of the forecast area. && .LONG TERM /MONDAY THROUGH THURSDAY/... As of 230 PM Thursday... Longwave troughing to the east and dominating ridging to the west of the country will maintain a generally quiet weather pattern in the Central Appalachians heading into the work week. Surface high pressure reestablishes itself over the area on Monday, maintaining mostly dry conditions (particularly in the lower elevations) through midweek. Moisture sneaking up the mountains starting Tuesday afternoon may help spark diurnally driven showers and storms each day through the remainder of the period, perhaps sneaking into the Kanawha Valley after Thursday. Temperatures will gradually recover back toward their climatological normal for this time of year as the week progresses. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... As of 141 PM Thursday... Widespread VFR conditions will begin to deteriorate as a cold front moves over the area early tonight. Showers and thunderstorms are likely to develop along the front this evening. Periods of IFR/MVFR will be common along any convective element that crosses the area. Some storms could become severe with damaging winds being the main threat. Uncertainty is large whether any storm would affect directly any terminal. Therefore, coded wind gusts up to 28 knots, timing storms around 23-01Z affecting HTS, CRW and PKB, but severe storms could produce 60 knots winds. These storms may contain brief periods of very heavy rainfall and associated IFR conditions. The front exits south and east of the Appalachians during the overnight hours. Depending on the expected rainfall, skies clearing and near calm flow, areas of dense fog could develop for IFR/LIFR conditions overnight into early Friday morning. Southwesterly winds gusting up to 17 knots will be common ahead of the front, turning northerly around 4KTs behind the cold front tonight. Gusty and erratic winds near convection. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Timing of afternoon/evening thunderstorms could vary by an hour or two. Fog coverage, intensity, and timing tonight could vary from the TAFS. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H H L HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H H H M H PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H M H AFTER 18Z FRIDAY... Patchy IFR fog possible Saturday morning. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...ARJ/MEK NEAR TERM...ARJ SHORT TERM...MEK LONG TERM...MEK AVIATION...ARJ
Hazardous weather outlook, Jul 29, 3:50 PM EDT, 2 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 350 PM EDT Thu Jul 29 2021 OHZ066-067-075-076-083>087-WVZ007>011-016>020-029>032-039-040-302000- Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia- Lawrence OH-Mason-Jackson WV-Wood-Pleasants-Tyler-Roane-Wirt-Calhoun- Ritchie-Doddridge-Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour- 350 PM EDT Thu Jul 29 2021 ...SEVERE THUNDERSTORM WATCH 403 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast Ohio, and portions of central West Virginia, northern West Virginia and western West Virginia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Strong to severe thunderstorms are expected ahead of an approaching cold front this afternoon into the evening. The primary threats are damaging winds, large hail, heavy rain, and an isolated tornado or two. Localized flooding is also possible with any slow moving or training thunderstorms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-105-VAZ004-WVZ005-006-013>015-024>028-033-034-515>526- 302000- Greenup-Carter-Boyd-Lawrence KY-Buchanan-Wayne-Cabell-Lincoln-Putnam- Kanawha-Mingo-Logan-Boone-Clay-Braxton-McDowell-Wyoming- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 350 PM EDT Thu Jul 29 2021 This Hazardous Weather Outlook is for northeast Kentucky, portions of southwest Virginia, and portions of central West Virginia, northeast West Virginia, southeast West Virginia, southern West Virginia and western West Virginia. .DAY ONE...This Afternoon and Tonight. Strong to severe thunderstorms are expected ahead of an approaching cold front late this afternoon into the evening, with the area under a slight risk for severe weather. The primary threats are damaging winds, large hail, heavy rain, and an isolated tornado. Localized flooding is also possible with any slow moving or training thunderstorms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. VAZ003-302000- Dickenson- 350 PM EDT Thu Jul 29 2021 This Hazardous Weather Outlook is for portions of southwest Virginia. .DAY ONE...This Afternoon and Tonight. Strong to severe thunderstorms are expected ahead of an approaching cold front late this evening, with the area under a marginal risk for severe weather. The primary threats are damaging winds, large hail, and heavy rain, with localized flooding possible with any slow moving or training thunderstorms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Jul 29, 12:42 PM EDT, 5 hours 57 minutes before
Special Weather Statement
National Weather Service Charleston WV
1242 PM EDT Thu Jul 29 2021
WVZ011-020-030-031-291715-
Doddridge-Harrison-Lewis-Tyler-
1242 PM EDT Thu Jul 29 2021
...A STRONG THUNDERSTORM WILL AFFECT DODDRIDGE...NORTH CENTRAL
LEWIS...CENTRAL TYLER AND NORTHWESTERN HARRISON COUNTIES...
At 1241 PM EDT, a strong thunderstorm was located near Middlebourne,
moving southeast at 35 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Clarksburg, Middlebourne, Bridgeport, Stonewood, Nutter Fort, Salem,
Lumberport, West Union, West Milford, Alma, Blandville, Avon, Wolf
Summit, New Milton, Wallace, Smithburg, Lima, Center Point, Sedalia
and Canton.
This includes the following highways...
Interstate 79 between mile markers 120 and 123.
Route 50 in West Virginia between mile markers 52 and 81.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3956 8082 3955 8079 3947 8071 3948 8067
3946 8067 3947 8064 3944 8060 3945 8058
3943 8058 3944 8056 3943 8054 3944 8052
3932 8024 3906 8053 3935 8089 3937 8090
3943 8098 3957 8083
TIME...MOT...LOC 1641Z 311DEG 40KT 3945 8083
MEKSpecial weather statement, Jul 29, 1:14 PM EDT, 5 hours 25 minutes before
Special Weather Statement
National Weather Service Charleston WV
114 PM EDT Thu Jul 29 2021
WVZ020-030-031-039-291745-
Doddridge-Harrison-Upshur-Lewis-
114 PM EDT Thu Jul 29 2021
...A STRONG THUNDERSTORM WILL AFFECT EASTERN DODDRIDGE...NORTHEASTERN
LEWIS...NORTHWESTERN UPSHUR AND SOUTHWESTERN HARRISON COUNTIES...
At 114 PM EDT, a strong thunderstorm was located over Salem, or 15
miles west of Clarksburg, moving southeast at 35 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Weston, Salem, Stonewall Jackson, Jackson Mill, West Milford, Lost
Creek, Jane Lew, Lorentz, Avon, Wolf Summit, New Milton, Smithburg
and Horner.
This includes the following highways...
Interstate 79 between mile markers 95 and 112.
Route 50 in West Virginia between mile markers 56 and 72.
Route 33 between mile markers 1 and 7.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3914 8022 3911 8023 3909 8019 3893 8041
3929 8074 3938 8063
TIME...MOT...LOC 1714Z 315DEG 31KT 3928 8062
MEKSpecial weather statement, Jul 29, 6:39 PM EDT, 0 minutes before
Special Weather Statement National Weather Service Charleston WV 639 PM EDT Thu Jul 29 2021 WVZ011-020-031-292315- Doddridge-Harrison-Tyler- 639 PM EDT Thu Jul 29 2021 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL DODDRIDGE...SOUTH CENTRAL TYLER AND WEST CENTRAL HARRISON COUNTIES... At 639 PM EDT, a strong thunderstorm was located over West Union, or 12 miles southeast of Middlebourne, moving east at 30 mph. Wind gusts up to 50 mph and penny size hail are possible with this storm. Locations impacted include... Salem, West Union, New Milton, Smithburg, Canton and Blandville. This includes Route 50 in West Virginia between mile markers 52 and 67. LAT...LON 3932 8088 3940 8085 3935 8051 3918 8059 TIME...MOT...LOC 2239Z 288DEG 26KT 3934 8079 25
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 12:42 PM EDT | Special Weather Statement | RLX | Doddridge, Harrison, Tyler | 33 min |
| Jul 29, 1:14 PM EDT | Special Weather Statement | RLX | Doddridge | 31 min |
| Jul 29, 1:16 PM EDT | Severe Thunderstorm Warning | RLX | Barbour, Doddridge, Harrison, Lewis, Upshur | 29 min |
| Jul 29, 4:55 PM EDT | Severe Thunderstorm Warning | RLX | Washington | 54 min |
| Jul 29, 7:21 PM EDT | Special Weather Statement | RLX | Lawrence | 9 min |
| Jul 29, 7:36 PM EDT | Special Weather Statement | RLX | Lawrence | 24 min |
Nearby
Special Weather Statements in West Virginia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.